Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Austin/San Antonio, TX

March 26, 2005Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 26, 2005, 3:15 PM CST for Val Verde County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2005, 3:15 PM CST (21:15 UTC)
Expired
Mar 26, 2005, 4:15 PM CST
In force
60 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 84 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1739 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.7
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 262115
SVREWX
TXC465-262215-
/O.NEW.KEWX.SV.W.0053.050326T2115Z-050326T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
315 PM CST SAT MAR 26 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 415 PM CST

* AT 313 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR COMSTOCK...AND MOVING EAST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE DEL RIO.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2978 10121 2959 10126 2927 10082 2969 10073

$$
3 follow-up statements
000 
WWUS54 KEWX 262117
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
317 PM CST SAT MAR 26 2005

TXC465-262215-
/O.CON.KEWX.SV.W.0053.000000T0000Z-050326T2215Z/
VAL VERDE TX-
317 PM CST SAT MAR 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CST FOR VAL
VERDE COUNTY...

AT 313 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR COMSTOCK...MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2978 10121 2959 10126 2927 10082 2969 10073

$$
000 
WWUS54 KEWX 262133
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
332 PM CST SAT MAR 26 2005

TXC465-262215-
/O.CON.KEWX.SV.W.0053.000000T0000Z-050326T2215Z/
VAL VERDE TX-
332 PM CST SAT MAR 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CST FOR VAL
VERDE COUNTY...

AT 330 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES EAST OF COMSTOCK...MOVING EAST AT 35 MPH.

THIS STORM WILL MOVE ACROSS HIGHWAYS 277 AND 377 5 TO 10 MILES NORTH 
OF DEL RIO AROUND 345 PM. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2978 10121 2959 10126 2927 10082 2969 10073

$$
000 
WWUS54 KEWX 262148
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
349 PM CST SAT MAR 26 2005

TXC465-262215-
/O.CON.KEWX.SV.W.0053.000000T0000Z-050326T2215Z/
VAL VERDE TX-
349 PM CST SAT MAR 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CST FOR VAL
VERDE COUNTY...

AT 344 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 17 MILES NORTH OF DEL RIO...MOVING EAST AT 30 
MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2978 10121 2959 10126 2927 10082 2969 10073

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:03 PM CST, 12 minutes earlier.

Area forecast discussion, Mar 26, 3:03 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CST SAT MAR 26 2005

.DISCUSSION...
THIS AFTERNOON A BAND OF ISOLATED SHOWERS AND THUNDERSTORMS EXTENDED FROM
COTULLA NORTHEASTWARD TO TAYLOR MOVING EAST AND WEAKENING RAPIDLY. THIS
ACTIVITY WAS OCCURRING ALONG AN OUTFLOW BOUNDARY. THE ACTUAL COLD FRONT
HAD DROPPED SOUTHWARD TO NEAR AN EAGLE PASS...COTULLA...VICTORIA LINE. A
SECONDARY SURGE OF COOL AIR WILL MOVE SOUTHWARD ACROSS THE CWFA ON SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS THE EDWARDS
PLATEAU AND TRANS PECOS REGION THIS AFTERNOON AS A VORT MAX ROTATES AROUND
THE UPPER LOW LOCATED OVER NEW MEXICO.  THIS IS ELEVATED CONVECTION...SO
WITH COLDER AIR ALOFT...HAIL IS POSSIBLE ALONG WITH GUSTY WINDS AS THESE
STORMS WORK EAST ACROSS THE EDWARDS PLATEAU AND HILL COUNTRY THIS EVENING.

SUNDAY WILL BE COOL...BREEZY AND DRY WITH THE PASSAGE OF THE UPPER TROF
AXIS. TEMPERATURES SUNDAY NIGHT/MONDAY MORNING WILL DROP INTO THE
MID 30S ACROSS PARTS OF THE HILL COUNTRY.

AS THE UPPER LEVEL LOW DEEPENS OVER THE EASTERN U.S. RIDGING WILL DEVELOP
ACROSS TEXAS MONDAY AND TUESDAY ALLOWING FOR A WARMUP. ANOTHER UPPER
TROF WILL SWING ACROSS THE CENTRAL PLAINS ON WEDNESDAY FOLLOWED BY A
HIGHER AMPLITUDE TROF ON THURSDAY. THIS SECOND UPPER TROF WILL DRIVE
ANOTHER FRONT ACROSS TEXAS ON THURSDAY. THIS FROPA WILL BE DRY DUE TO THE
LACK OF GULF MOISTURE. THE DRY PATTERN IS EXPECTED TO CONTINUE INTO THE
WEEKEND AS UPPER LEVEL RIDGING STRENGTHENS ACROSS TEXAS

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              48  64  47  77 /  20  10   0   0
AUSTIN BERGSTROM INTL AIRPORT  47  65  40  76 /  20  10   0   0
DEL RIO INTL AIRPORT           52  71  45  82 /  10   0   0   0
SAN ANTONIO INTL AIRPORT       48  67  43  77 /  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

13/04
Hazardous weather outlook, Mar 26, 6:58 AM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
658 AM CST SAT MAR 26 2005

TXZ171>173-183>194-202>209-217>225-228-271200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
658 AM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE HILL COUNTRY
ALONG WITH THE NORTHERN COUNTIES OF THE RIO GRANDE PLAINS REGION
AND PORTIONS OF SOUTH CENTRAL TEXAS ALONG THE ESCARPMENT UNTIL 2PM
THIS SATURDAY AFTERNOON. ISOLATED TO SCATTERED STRONG THUNDERSTORMS
ARE EXPECTED THROUGH THE DAY ACROSS THE HILL COUNTRY AND ADJACENT
COUNTIES OF SOUTH CENTRAL TEXAS. A COLD FRONT HAS STALLED ACROSS THE
HILL COUNTRY AND THIS FEATURE WILL BE THE FOCUS OF THUNDERSTORM
DEVELOPMENT. A FEW STORMS MAY BECOME SEVERE ACROSS THE HILL COUNTRY
WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. AN ISOLATED TORNADO
IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Mar 26, 10:13 AM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1013 AM CST SAT MAR 26 2005

TXZ184-202-261630-
EDWARDS-KINNEY-
1013 AM CST SAT MAR 26 2005

...SEVERE THUNDERSTORM WATCH 85 CANCELLED FOR EDWARDS AND
   KINNEY COUNTIES...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO TEXAS HAS
CANCELLED THE SEVERE THUNDERSTORM WATCH FOR EDWARDS AND KINNEY
COUNTIES COUNTIES. THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAS
MOVED EAST OF EDWARDS AND KINNEY COUNTIES.
Local storm report, Mar 26, 10:18 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1018 AM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     HAIL             8 SSW FREDERICKSBURG    30.16N 98.92W
03/26/2005  0.75 INCH        GILLESPIE          TX   LAW ENFORCEMENT

&&

PM
Special weather statement, Mar 26, 10:56 AM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1056 AM CST SAT MAR 26 2005

TXZ185-261712-
REAL-
1056 AM CST SAT MAR 26 2005

...SEVERE THUNDERSTORM WATCH 85 CANCELLED FOR REAL COUNTY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO TEXAS HAS
CANCELLED THE SEVERE THUNDERSTORM WATCH FOR REAL COUNTY. THE
LINE OF STRONG TO SEVERE THUNDERSTORMS HAS MOVED EAST OF REAL
COUNTY.
Special weather statement, Mar 26, 11:46 AM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1146 AM CST SAT MAR 26 2005

TXZ171-186-188-261803-
GILLESPIE-KERR-LLANO-
1146 AM CST SAT MAR 26 2005

...SEVERE THUNDERSTORM WATCH 85 CANCELLED FOR KERR...LLANO
   AND GILLESPIE COUNTIES...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO TEXAS HAS
CANCELLED THE SEVERE THUNDERSTORM WATCH FOR KERR...LLANO AND
GILLESPIE COUNTIES. THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAS
MOVED EAST OF THE COUNTIES.
Special weather statement, Mar 26, 12:35 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1235 PM CST SAT MAR 26 2005

TXZ172-173-187-189-190-204-261852-
BANDERA-BLANCO-BURNET-KENDALL-MEDINA-WILLIAMSON-
1235 PM CST SAT MAR 26 2005

...SEVERE THUNDERSTORM WATCH 85 CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH. A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG THE I-35
CORRIDOR MOVING EASTWARD.
Local storm report, Mar 26, 12:46 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1246 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 NW SAN ANTONIO        29.51N 98.56W
03/26/2005  0.75 INCH        BEXAR              TX   PUBLIC

            HAIL FROM PEA TO PENNY SIZE AT LOOP 410 AND BANDERA ROAD

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 7:26 PM CSTSevere Thunderstorm WarningEWXLlano64 min
Mar 25, 7:47 PM CSTSevere Thunderstorm WarningEWXBurnet58 min
Mar 25, 7:56 PM CSTSevere Thunderstorm WarningEWXBlanco, Gillespie64 min
Mar 25, 8:40 PM CSTSevere Thunderstorm WarningEWXBurnet, Hays, Travis65 min
Mar 25, 9:40 PM CSTSevere Thunderstorm WarningEWXBastrop, Lee65 min
Mar 25, 9:41 PM CSTTornado WarningEWXTravis34 min
Mar 25, 9:57 PM CSTTornado WarningEWXBastrop33 min
Mar 26, 6:04 AM CSTSevere Thunderstorm WarningEWXEdwards, Val Verde56 min
Mar 26, 6:53 AM CSTSevere Thunderstorm WarningEWXEdwards67 min
Mar 26, 9:51 AM CSTSevere Thunderstorm WarningEWXGillespie54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.